Education
from MedisoftIndia 


Asthma: Taking Medicines Safely


Some medicines might make your asthma worse. Not all people with asthma have a problem with medicines. It's important to know about the following medicines in case you have a problem.

Aspirin and other pain relievers

Aspirin and drugs called nonsteroidal anti-inflammatory drugs (NSAIDs) may be harmful in people with asthma. Ibuprofen (brand names: Advil, Motrin, Nuprin), naproxen (brand name: Aleve) and ketoprofen (brand name: Orudis) are examples of NSAIDs. If you are allergic to aspirin, ask your doctor  to make sure any new medicine you might take is not related to aspirin.

Most times, acetaminophen (brand name: Paracetamol, Calpol, Crocin, Tylenol), Nimuselide (brand name: Pronim, Nise) can be taken by people with asthma. This medicine is used for fever and pain. Very rarely, even acetaminophen may make asthma worse. If this happens to you, tell your doctor.

About medicines for blood pressure

Beta blockers are drugs used to control blood pressure and heart disease. Sometimes they are given to people who have anxiety or headaches. This group of drugs includes propranolol (brand name: Inderal), atenolol (brand name: Tenormin) and metoprolol (brand names: Lopressor, Betaloc). All of the drugs in this group can make asthma worse. If you have started taking a beta blocker and your asthma gets worse, tell your doctor.

ACE inhibitors(Enalapril,Lisinopril) are another group of medicines given to treat blood pressure, heart disease and, sometimes, diabetes.  These medicines were considered to be safe for people with asthma. However, recently some doctors feel ACE inhibitors may be avoided in asthmatic high blood pressure.

If you start coughing while you're taking an ACE inhibitor, remember that the cough might not be caused by your asthma. If the cough is caused by the ACE inhibitor, it will usually go away a week or so after you stop taking the ACE inhibitor. Newer class of ACE inhibitors Losartan do not cause cough and can be a good substitute.

Contrast dye for x-rays

Sometimes when you have an x-ray, you have to get a shot of contrast dye to make the x-ray picture show up. Some contrast dyes might make your asthma worse. It's very important that you tell your doctor or the x-ray technician that you have asthma. Sometimes they can give you another medicine before you get the contrast dye, so the dye won't cause you problems.

Other medicines I am allergic to:

Any medicine can cause wheezing or shortness of breath if you're allergic to it. If you notice that your asthma gets worse every time you take a certain medicine, tell your doctor as soon as possible. If you use a peak flow meter to check your asthma, remember to use it if you think your asthma is worse. If you see changes in your peak flow readings after you take a certain medicine, tell your doctor. Your doctor can decide if your medicine should be changed.

This is a general overview on this topic and may not apply to everyone. To find out if this handout applies to you and to get more information, talk to your doctor.

Visit medisoft.com for more useful information on this and many other health-related topics.

Permission is granted to reproduce this material for patient handouts, and printed use if it does not involve making any profit.  Written permission is required for other uses, including electronic uses.


Copy right medisoft 1999-2002